Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 2, NWS La Crosse, WI

February 29, 20245 counties in Iowa

NWS La Crosse, WI issued this red flag warning at Feb 29, 2024, 2:42 AM CST for 5 counties in Iowa. It took effect at Feb 29, 2024, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2024, 2:42 AM CST (08:42 UTC)
In effect from
Feb 29, 2024, 10:00 AM CST
Expired
Feb 29, 2024, 6:00 PM CST
In force
8 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS83 KARX 290842
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
242 AM CST Thu Feb 29 2024

...Critical Fire Weather Conditions for Parts of Northeast Iowa 
Today...

.Southwest winds will increase today with maximum gusts 30 to 40
mph combined with lowest relative humidity values of 20 to 25
percent. Dry fuels, combined with the gusty winds, unseasonably
warm temperatures rising into the 50s and low relative humidities
will push fire weather conditions to critical levels. Outdoor 
burning should be avoided until the weather conditions improve.

IAZ008-009-018-019-029-291645-
/O.NEW.KARX.FW.W.0002.240229T1600Z-240301T0000Z/
Mitchell-Howard-Floyd-Chickasaw-Fayette-
242 AM CST Thu Feb 29 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF NORTHEAST
IOWA...

The National Weather Service in La Crosse has issued a Red Flag
Warning for critical fire weather conditions for parts of
northeast Iowa, which is in effect from 10 AM this morning to 6 
PM CST this evening.

* AFFECTED AREA...In Iowa, Mitchell, Howard, Floyd, Chickasaw 
  and Fayette.

* TIMING...Late morning and afternoon.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* TEMPERATURES...Warming to 50 to 55 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Zapotocny
2 follow-up statements
966 
WWUS83 KARX 291745
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
1145 AM CST Thu Feb 29 2024

...Critical Fire Weather Conditions for Parts of Northeast Iowa
Today...

.Southwest winds increase this afternoon with gusts of 30 to 40 
mph while relative humidity values fall to 20 to 25 percent.
Combined with dry fuels, critical fire weather conditions are
expected this afternoon and fires will be very difficult to
control. Outdoor burning should be avoided until the weather 
conditions improve.

IAZ008-009-018-019-029-010000-
/O.CON.KARX.FW.W.0002.000000T0000Z-240301T0000Z/
Mitchell-Howard-Floyd-Chickasaw-Fayette-
1145 AM CST Thu Feb 29 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF NORTHEAST
IOWA...

* AFFECTED AREA...In Iowa, Mitchell, Howard, Floyd, Chickasaw 
  and Fayette.

* TIMING...Through this afternoon.

* WINDS...Southwest 20 to 25 mph with gusts of 30 to 40 mph.

* RELATIVE HUMIDITY...20 to 25 percent. A few locations may see
  humidity values fall into the upper teens.

* TEMPERATURES...Up to 55 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KDS
049 
WWUS83 KARX 010004
RFWARX

URGENT - FIRE WEATHER MESSAGE
National Weather Service La Crosse WI
604 PM CST Thu Feb 29 2024

IAZ008-009-018-019-029-010115-
/O.EXP.KARX.FW.W.0002.000000T0000Z-240301T0000Z/
Mitchell-Howard-Floyd-Chickasaw-Fayette-
604 PM CST Thu Feb 29 2024

...RED FLAG WARNING HAS EXPIRED...

While southerly winds will remain breezy for awhile this evening,
humidity will gradually recover as temperatures cool. Therefore 
the Red Flag Warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Feb 28, 9:43 PM CST, 4 hours 59 minutes earlier. Its key messages:

  • Quick rebound in temperatures will lead to possible record highs /and record warm lows/ this weekend.
  • Dry weather and gusty winds could lead to elevated fire weather concerns next few days. Thursday could be the drier day, especially across Iowa and neighboring counties.
  • Front comes into the area later Sunday that could spawn more precipitation and possibly some thunderstorms. Will have to monitor for stronger storm development if storms even make it this far north.
Area forecast discussion, Feb 28, 9:43 PM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
943 PM CST Wed Feb 28 2024

.KEY MESSAGES...

- Quick rebound in temperatures will lead to possible record
  highs /and record warm lows/ this weekend.

- Dry weather and gusty winds could lead to elevated fire
  weather concerns next few days. Thursday could be the drier
  day, especially across Iowa and neighboring counties.

- Front comes into the area later Sunday that could spawn more
  precipitation and possibly some thunderstorms. Will have to
  monitor for stronger storm development if storms even make it
  this far north.

&&

.DISCUSSION...
Issued at 155 PM CST Wed Feb 28 2024

The temperature roller coaster ride /or whiplash/ continues. After
the big /record setting/ drop yesterday and last night, we
start the quick climb back upward to close out the week. Looking
like a return to record setting values over the weekend.

CONUS flow remains rather dynamic over the next week. Just as larger
upper trough exits off the east coast, troughing will intensify
across the western CONUS leaving large, broad ridge building for the
Midwest. This ridge will quickly build into our region with
impressive height rises and rebound in temperatures. By this weekend
looking at more record temperatures likely, including mild overnight
lows. See Climate section for details.

Along with the springlike temperatures, this pattern will also leave
us quiet and dry at least through Saturday. As we saw earlier
in the week, fire weather concerns come into play given this
regime of drier air and gusty winds as warm air advection
quickly returns. Dew points remain very low behind this arctic
front so until that can recover, will have some elevated fire
weather days to monitor. Relative humidities are lowest on
Thursday, especially across Iowa. See Fire Weather section for
details.

Trough that develops out west looks to eject into the upper Midwest
on Sunday. Ensemble mean clusters all consistent with this theme
with usual differences on timing and strength. Our main focus will
be on amount of potential low level moisture return ahead of
associated front. Given how far south this initial arctic front has
plunged, lots of questions on how far north this moisture, and
related CAPE, might get. Probabilities in longer range ensemble
members of CAPE of 500+ J/kg are <10% so far so not overly confident
in a possible severe weather setup. Some of the machine learning
and analog-based probability guidance suggest smaller
probabilities of severe convection getting into our southern
counties. Again, this will have to be monitored for trends,
especially if this wave proves to be on the stronger side and
better moisture return materializes.

Bigger picture flow pattern suggests continued mild and a bit more
active after this weekend with zonal to southwest flow remaining
persistent given mean upper trough establishing across the western
states.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 943 PM CST Wed Feb 28 2024

VFR conditions will prevail at both RST/LSE taf sites through the
taf period. Surface ridge builds into eastern Minnesota/central
Wisconsin tonight. Subsidence underneath surface ridge will provide
mostly clear skies and light winds across the region. Surface ridge
builds east the of the area Thursday morning. Pressure gradient
tightens on the backside of the surface ridge. Sustained winds will
increase out of the south to southwest to near 20 knots and gusts to
30 to 35 knots Thursday into Thursday evening. Sustained wind
speeds diminish to 10 to 15 knots at LSE taf site Thursday
evening. With winds aloft stronger...about 2000 feet above the
surface...potentially to near 45 knots. Have introduced low
level wind shear after 00z Friday at LSE taf site. Stronger
sustained winds near the surface are expected at RST taf site
Thursday evening. Have kept mention of low level wind shear out
of RST taf.

&&

.FIRE WEATHER...
Issued at 155 PM CST Wed Feb 28 2024

Very dry airmass will still be in place next few days as rising
heights and warm air returning lead to gusty south to southwest
winds. Minimum relative humidities look to be lowest on Thursday
afternoon before modest rebound in dew points occurs from Friday
onward. Winds could gust into 25-35 mph range and even with
mixing into mid levels, could see minimum relative humidity
values approach 20 to 25% range. Lingering light snow cover,
even while melting, could keep low level vegetation wet enough
to limit any wildfire risk. With all that said, Thursday will
need to be watched for possible headlines in Iowa, with near-
critical conditions possible in neighboring areas.

Given warmer regime, will also have to watch conditions from
Friday into Sunday but not sure relative humidity values will be
quite as low and winds as high.

&&

.CLIMATE...
Issued at 155 PM CST Wed Feb 28 2024

Impressive warmup will occur to finish out the week with records
likely to be set this weekend. Very anomalous readings for even
early March, with 2 standard deviations above normal.

Here are daily high temperature records but record warm lows
will also be in jeopardy.

Rochester MN     Forecast     Record/year
Fri Mar 1           53          56/1992
Sat Mar 2           62          58/1964
Sun Mar 3           71          56/1946

La Crosse WI     Forecast     Record/year
Fri Mar 1           56          62/1992
Sat Mar 2           66          65/1923
Sun Mar 3           74          66/1894

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...TJS
AVIATION...DTJ
FIRE WEATHER...TJS
CLIMATE...TJS
Hazardous weather outlook, Feb 28, 9:48 AM CST, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
948 AM CST Wed Feb 28 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-292000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
948 AM CST Wed Feb 28 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD

Nearby

Red Flag Warnings in Iowa, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.